Please be patient! It may take up to ONE minute to load all the Engines.
Problems? Please contact our support.
Cushing's syndrome - exogenous
Alternative namesCushing's syndrome - corticosteroid induced; Corticosteroid-induced Cushing's syndrome; Iatrogenic Cushing's syndrome
Exogenous Cushing's syndrome is a form of Cushing's syndrome caused by administration of glucocorticoid (also called corticosteroid) hormones, such as prednisone.
Causes, incidence, and risk factors
Cushing's syndrome is named after the surgeon Harvey Cushing. It is a group of clinical signs and symptoms caused by a chronic excess of glucocorticoids, which are hormones produced by the adrenal glands. Glucocorticoids affect many body functions and are essential for survival, but when the level of these hormones is too high, it can cause serious problems. The most important glucocorticoid is the "stress hormone" cortisol.
The pituitary gland, a small gland at the base of the brain, regulates cortisol production by secreting a hormone called adrenocorticotropic hormone (ACTH).
Exogenous (i.e., caused by something outside the body) Cushing's syndrome is caused by administration of synthetic glucocorticoids, such as prednisone or dexamethasone, for therapeutic purposes (for example, to treat asthma).Endogenous (i.e., caused by something within the body) Cushing's syndrome may be caused by ACTH-producing tumors of the pituitary gland (a condition called Cushing's disease), malignant tumors of other organs that produce ACTH, and cortisol-producing tumors of one or both of the adrenal glands.
Additional symptoms that may be associated with this disease:
Signs and tests
The suggested treatment is slow withdrawal of corticosteroid therapy under medical supervision. In situations where the medication cannot be discontinued because of the underlying disease (for example, if steroids are needed to treat severe asthma), every effort should be made to reduce the possibilty of developing complications.
Excess glucocortoids can raise blood sugar and cholesterol levels, and increase bone loss.
The effects of adrenal atrophy caused by chronic drug administration should be reversible by withdrawing the drug.
Calling your health care provider
Call for an appointment with your health care provider if you are taking a corticosteroid drug and you develop symptoms of Cushing's syndrome.
Awareness of the signs and symptoms of Cushing's syndrome may permit early intervention for patients prescribed corticosteroids.
Update Date: 11/3/2002Todd T. Brown, M.D., Division of Endocrinology and Metabolism, Johns Hopkins Hospital, Baltimore, MD. Review provided by VeriMed Healthcare Network.
Last updated: Tue, 06 Jan 2009 00:20:03 GMT